Massachusetts, 2007Damaging Winds and Lightning Strike in Massachusetts, July 15, 2007
July 15, 2007 · NWS ALY · 6 events in 1 county or zone
A cold front approaching from the northwest triggered isolated strong to severe thunderstorms during the early to mid afternoon hours of Sunday July 15th across portions of eastern New York State and western New England.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front approaching from the northwest triggered isolated strong to severe thunderstorms during the early to mid afternoon hours of Sunday July 15th across portions of eastern New York State and western New England.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 15, 12:45 PM EST, 52 minutes earlier.
Area forecast discussion, Jul 15, 12:45 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
145 PM EDT SUN JUL 15 2007
.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS EASTERN NEW YORK AND WESTERN NEW
ENGLAND TODAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR WITH
THE FRONT. A FEW OF THE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS. A
WEAK RIDGE OF HIGH PRESSURE WILL BUILD IN FROM THE LOWER GREAT LAKES
REGION SUNDAY NIGHT. THE HIGH WILL CREST OVER NEW YORK AND NEW
ENGLAND ON MONDAY WITH SEASONABLE TEMPERATURES AND DRY WEATHER.
ANOTHER DISTURBANCE WILL BRING SOME SCATTERED SHOWERS AND
THUNDERSTORMS TO THE REGION ON TUESDAY.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
...SEVERE THUNDERSTORM WATCH 519 IN EFFECT UNTIL 800 PM...
THUNDERSTORMS HAVE BRIEFLY ERUPTED ALONG WHAT APPEARS TO BE LINES OF
CONVERGENCE...ONE RIGHT OVER THE CAPITAL DISTRICT...WITH A COUPLE
CELLS WE HAVE WARNED FOR. WE EVEN GOT VERIFICATION ON THAT. (PLEASE
REFER TO OUR LOCAL STORM REPORT (LSR) FOR ALL DETAILS.
ANOTHER LINE...ALBEIT WEAKER LIES TO OUR WEST...WITH THE REAL COLD
FRONT.
SPC HAS PLACED OUR ENTIRE AREA INTO A WATCH BOX. WHILE LAPSE RATES
ARE NOT THAT IMPRESSIVE...SBCAPES OF 1500-2000 J/KG COMBINED WITH
PRETTY HEFT UNIDIRECTIONAL SHEAR...HAVE RESULTED IN SKINNY BUT
POTENT UPDRAFTS. WE HAVE EVEN NOTED SOME BROAD ROTATION WITH THESE
CELLS.
THE WATCH IS GOOD THROUGH 8PM...WHEN WE EXPECT THE COLD FRONT TO
FINALLY PRETTY MUCH CLEAR OUR REGION. THE POTENTIAL IS THERE FOR ANY
THUNDERSTORM TO PRODUCE DESTRUCTIVE WIND GUSTS TO 60 MPH AND PENNY
SIZE HAIL AS WELL AS FREQUENT CLOUD TO GROUND LIGHTNING.
THINGS SHOULD QUIET DOWN TONIGHT AS DRIER AIR MOVES IN.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH MONDAY NIGHT/...
MONDAY LOOKS LIKE ANOTHER WINNER WITH HIGH PRESSURE SETTLING OVER
UPSTATE NY AND NEW ENGLAND. 850 MB TEMPS OF 12-14C WITH FULL
SUNSHINE SHOULD YIELD HIGHS IN THE U70S TO L80S IN THE VALLEYS AND
U60S TO MID 70S IN THE HILLS AND MTNS. HUMIDITY LEVELS WILL
CONTINUE TO BE QUITE COMFORTABLE. AN ISOLATED INSTABILITY SHOWER
MAY POP OVER THE SRN DACKS LATE IN THE DAY. WE PLACED A SLIGHT
CHANCE VALUE THERE.
MONDAY NIGHT...A SERIOUS DETERMINISTIC MODEL DIVERGENCE OCCURRED
BETWEEN THE NAM AND THE GFS/CAN GGEM/UKMET IN THIS PERIOD. THE NAM
BRINGS A WAVE FROM SW TO NE ACROSS W-CNTRL 03Z-09Z WITH A SHARPER
H500 TROUGH. THE GFS/UKMET/CAN GGEM ARE FLATTER WITH THE WEAK SFC
HIGH HANGING ON. THE POTENT SHORT WAVE REMAINS UPSTREAM OVER CNTRL
GREAT LAKES REGION. WE DISCARDED THE 00Z WRF SOLUTION /SO DID HPC/
BASED ON THE POOR TIMING AND THE PLETHORA OF QPF IT WAS DUMPING. WE
PLACED SOME SLIGHT CHANCE VALUES FOR SHRAS/TSRAS IN FROM WEST TO
EAST OVER THE FCST AREA DUE TO WEAK WARM AIR ADVECTION WITH A WARM
FRONT TRYING TO NUDGE IN FROM THE SOUTH.
TUESDAY...A SHORT WAVE AND ITS ASSOCIATED SFC REFLECTION MOVE NEAR
THE NY/PA BORDER PRODUCING SOME SHRAS/TSRAS. THE WAVE MOVES ALONG
THE OLD FRONTAL BOUNDARY THAT PASSES THROUGH THE REGION THIS
AFTERNOON. THE BAROCLINIC ZONE IS FAIRLY NOTABLE. THE SRN HLF OF
THE FCST AREA MAY GET INTO THE RIGHT REAR QUADRANT OF AN H300 JET
STREAK HELPING ENHANCE THE LIFT. WE WENT WITH FAIRLY HIGH CHANCE
VALUES FROM THE CAPITAL REGION/MOHAWK VALLEY SOUTHWARD ON TUE.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
A STATIONARY FRONT REMAINS DRAPED ALONG/NEAR THE MASON DIXON LINE
WITH WEAK DISTURBANCES MOVING ALONG IT TUESDAY NIGHT INTO WED. THIS
WILL KEEP A THREAT OF SHOWERS IN TUE NIGHT INTO WED
NIGHT...ESPECIALLY FOR THE SRN HLF OF THE FCST AREA. HIGH PRESSURE
BUILDS SOUTH/SOUTHEAST FROM QUEBEC FOR THU. ANOTHER FRONT IN THE NW
FLOW ALOFT DROPS SOUTHEAST OF HUDSON BAY WITH A SLIGHT CHANCE OF
SHOWERS FOR FRI. A COOL AND DRY AIR MASS BUILDS SE FROM THE UPPER
GREAT LAKES REGION FOR SAT.
&&
.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
ALREADY HAD THUNDER AT KALB. ADDITIONAL SCATTERED THUNDERSTORMS
MIGHT IMPACT ALL TERMINALS LATER THIS AFTERNOON...AND THERE IS A
REMOTE CHANCE ANY OF THEM COULD BE SEVERE ALONG WITH FREQUENT
LIGHTNING AND BLINDING RAINFALL. MIGHT EVEN DEAL WITH THE LINE AS
THE THE COLD FRONT SLICES THROUGH LATER THIS AFTERNOON.
FOR TONIGHT...LOOK FOR A CLEAR TO PARTLY SKY. TEMPS WILL DROP BACK
INTO THE 50S. THE CROSSOVER TEMP AT KGFL LOOKS TO BE IN THE LOWER
50S...AND WE ARE FORECASTING TEMPS AROUND 50. WITH THE WIND
DIMINISHING...WE DO EXPECT IFR FOG THERE AFTER 08Z BUT LITTLE OR NOT
FOG AT OTHER TERMINALS.
MON...VFR...NO SIGNIFICANT WEATHER.
TUE...VFR-MVFR WITH A CHANCE OF CONVECTION.
WED AND THU...VFR...CHC OF SHOWERS.
&&
.HYDROLOGY...
PRECIPITABLE WATER VALUES ARE EXPECTED TO INCREASE TO
1.25 TO 1.50 INCHES...ESPECIALLY SOUTH OF THE CAPITAL REGION...AHEAD
OF A COLD FRONT AS IT MOVES SOUTHEAST ACROSS THE AREA. K-INDEX
VALUES SHOULD REMAIN BELOW 35...AN INDICATOR FOR VERY HEAVY
DOWNPOURS. BASIN AVERAGE RAINFALL OF UP TO A QUARTER OF AN INCH ARE
EXPECTED. NO HYDROLOGICAL PROBLEMS ARE NOT ANTICIPATED.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH 519 FOR ALL EVERY COUNTY IN OUR WARNING
AREA UNTIL 8PM SUNDAY.
&&
NEAR TERM...HWJIV
AVIATION...HWJIV
Hazardous weather outlook, Jul 15, 11:52 AM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1252 PM EDT SUN JUL 15 2007
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-161700-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1252 PM EDT SUN JUL 15 2007
...SEVERE THUNDERSTORM WATCH 519 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH. THUNDERSTORMS MIGHT CONTAIN WIND GUSTS
TO 60 MPH PENNY SIZE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION IS REQUESTED FOR THE FOLLOWING COUNTIES.
IN THE STATE OF NEW YORK...
HERKIMER...HAMILTON...FULTON...WARREN...MONTGOMERY...SCHOHARIE...GREENE...ULSTER...
SARATOGA...ALBANY...SCHENECTADY...RENSSELAER...WASHINGTON...COLUMBIA
AND DUTCHESS COUNTIES.
IN THE STATE OF VERMONT...
WINDHAM AND BENNINGTON COUNTIES.
IN THE STATE OF MASSACHUSETTS...
BERKSHIRE COUNTY.
IN THE STATE OF CONNECTICUT...
LITCHFIELD
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 15, 12:12 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
112 PM EDT SUN JUL 15 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM TSTM WND DMG BRUNSWICK CENTER 42.76N 73.62W
07/15/2007 RENSSELAER NY FIRE DEPT/RESCUE
TREE AND WIRE DOWN.
1250 PM TSTM WND DMG EAGLE MILLS 42.73N 73.60W
07/15/2007 RENSSELAER NY FIRE DEPT/RESCUE
TREE AND WIRE DOWN.
&&
FRUGISLocal storm report, Jul 15, 12:30 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
130 PM EDT SUN JUL 15 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 PM TSTM WND DMG SHAFTSBURY 43.00N 73.19W
07/15/2007 BENNINGTON VT LAW ENFORCEMENT
WIRES DOWN.
&&
FRUGISSpecial weather statement, Jul 15, 12:33 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
133 PM EDT SUN JUL 15 2007
VTZ013-151800-
BENNINGTON VT-
133 PM EDT SUN JUL 15 2007
...A STRONG THUNDERSTORM IN BENNINGTON COUNTY...
AT 131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED 27 MILES EAST OF
ARLINGTON...OR ABOUT OVER TOWNSHEND...AND MOVING EAST AT 30 MPH.
THIS IS A DANGEROUS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
BGM
Special weather statement, Jul 15, 12:51 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
151 PM EDT SUN JUL 15 2007
NYZ052>054-059>061-151815-
EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-EASTERN GREENE NY-
WESTERN RENSSELAER NY-EASTERN RENSSELAER NY-EASTERN ALBANY NY-
151 PM EDT SUN JUL 15 2007
...A STRONG THUNDERSTORM IN ALBANY...COLUMBIA...GREENE AND RENSSELAER
COUNTIES...
AT 149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR NEW
BALTIMORE...OR ABOUT 10 MILES WEST OF NASSAU...AND MOVING EAST AT 30
MPH.
THE THUNDERSTORM WILL BE NEAR...
VALATIE BY 200 PM
8 MILES SOUTH OF EAST GREENBUSH BY 205 PM
NASSAU BY 210 PM
6 MILES SOUTHWEST OF STEPHENTOWN...8 MILES SOUTH OF AVERILL PARK AND
8 MILES WEST OF NEW LEBANON BY 215 PM
BGM
Special weather statement, Jul 15, 1:12 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
212 PM EDT SUN JUL 15 2007
MAZ025-NYZ060-061-064-151915-
EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-EASTERN ULSTER NY-
SOUTHERN BERKSHIRE MA-
212 PM EDT SUN JUL 15 2007
...A STRONG THUNDERSTORM IN COLUMBIA AND ULSTER COUNTIES...HEADED
FOR BERKSHIRE COUNTY...
AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING. THIS STORM WAS LOCATED NEAR
SAUGERTIES...OR ABOUT OVER SAUGERTIES...AND MOVING NORTHEAST AT 30
MPH.
THE THUNDERSTORM WILL BE NEAR...
CLERMONT BY 220 PM EDT
LIVINGSTON BY 230 PM EDT
6 MILES SOUTHEAST OF CLAVERACK BY 240 PM EDT
COPAKE AND 6 MILES SOUTHEAST OF PHILMONT BY 250 PM EDT
HOUSATONIC AND GREAT BARRINGTON BY 310 PM EDT
NAS
Local storm report, Jul 15, 1:34 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
234 PM EDT SUN JUL 15 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM TSTM WND DMG TIVOLI 42.06N 73.91W
07/15/2007 DUTCHESS NY TRAINED SPOTTER
TREES AND WIRES DOWN.
&&
FRUGISLightning, Berkshire
- When
- July 15, 1:37 PM EST
- Where
- Berkshire County, North Adams
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 42.700, -73.100
Lightning struck a utility pole outside the back of the North Adams Regional Hospital around 13:37 EST, which sent an electrical surge throughout the hospital. This melted a wire in the electrical panel inside the hospital that controlled an elevator, making the elevator unserviceable.
Thunderstorm Wind, Berkshire
- When
- July 15, 1:45 PM EST
- Where
- Berkshire County, Lanesborough
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.520, -73.220
Trees were reported down in Lanesborough due to strong thunderstorm winds.
Thunderstorm Wind, Berkshire
- When
- July 15, 1:45 PM EST
- Where
- Berkshire County, Cheshire
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.570, -73.170
Trees were reported down in Cheshire due to strong thunderstorm winds.
Thunderstorm Wind, Berkshire
- When
- July 15, 2:00 PM EST
- Where
- Berkshire County, Great Barrington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.200, -73.370
Trees were reported down in Great Barrington due to strong thunderstorm winds at the intersection of Routes 41 and 23.
Thunderstorm Wind, Berkshire
- When
- July 15, 2:18 PM EST
- Where
- Berkshire County, New Marlborough
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.120, -73.230
Wires were reported down due to strong thunderstorm winds in New Marlborough.
Thunderstorm Wind, Berkshire
- When
- July 15, 2:20 PM EST
- Where
- Berkshire County, Monterey
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.180, -73.220
Large tree limbs were reported down in Monterey due to strong thunderstorm winds.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, July 15, 2007$245 million · EF2 · 54 events
- Heat in Pennsylvania, July 15, 20071 death · 1 event
- Lightning Strike in Arizona, July 15, 20071 death · 1 event
- Tornado and Hail in North Dakota, July 15, 2007$1.7 million · EF1 · 9 events
- Tornado and Flash Flooding in Texas, July 15, 2007$130,000 · EF1 · 12 events
- Hail and Damaging Wind in Kansas, July 15, 2007$445,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Maine, July 15, 2007$135,000 · 1.75 in hail · 14 events
- Hail in Nebraska, July 15, 2007$83,000 · 2.75 in hail · 14 events
- Damaging Winds in Nebraska, July 15, 2007$105,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Ohio, July 15, 2007$56,000 · 1 in hail · 10 events
- Hail and Damaging Winds in New Hampshire, July 15, 20073 injured · 1.75 in hail · 16 events
- Damaging Winds in Florida, July 15, 2007$45,000 · 60 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47059, 47041, 47043, 47044, 47046, 47047.